Antidepressant overdose kills woman
The death of a South Island woman who accidently overdosed on an antidepressant has prompted a coroner's warning against self-medicating using historically-prescribed drugs.
Pauline Anne Murney, of Waimate, south of Timaru, died on May 24 last year, a day after being stood down from the rest home she worked at as a caregiver for many years.
The coroner this month ruled Murney, 60, died of an "accidental overdose" after taking antidepressant drugs when under stress from the dismissal.
In a phone call with her daughter on the morning of the day she died, a "devastated" Murney said she had not been able to sleep since being stood down.
She had "a squirrelly tummy, her heart was breaking, her brain was working overtime [and] she was short of breath".
That afternoon, Murney's husband returned home from visiting a neighbour about 11.30am.
His wife called from their bedroom saying she was having a lie-down, but when he went to take her a cup of tea an hour later, he could not wake her.
In a coroner-authorised autopsy report, specialist pathologist Dr Martin Sage said he found Fluoxetine, an antidepressant, and Nortriptyline, another antidepressant with sedative properties, in autopsy samples.
Fluoxetine was discovered at levels consistent with therapeutic use but Nortriptyline was detected at "lethal quantities" in the liver.
ESR forensic toxicologist Helen Poulsen said a therapeutic level of Nortriptyline was usually 10 times less than that found in Murney's case.
"Nortriptyline has got a strong sedative effect, which is what the problem is. It is easier to overdose on Nortriptyline.
"It is not one that we see a lot of nowadays, compared with 15 years ago, because it is not prescribed as much as it used to be," the toxicologist said.
Coroner David Crerar said evidence from Murney's doctor showed she was prescribed Fluoxetine and Nortriptyline "some years prior to her death".
She had located previously-prescribed antidepressants and taken them "in an attempt to gain relief from . . . extreme stress and sleeplessness".